Oklahoma, 2021

Damaging Winds in Oklahoma, May 26, 2021

May 26, 2021 · NWS OUN · 5 events in 2 counties and zones

Scattered severe thunderstorms developed in the TX panhandle along a dryline and moved into western OK during the evening of the 26th, producing a few reports of severe wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered severe thunderstorms developed in the TX panhandle along a dryline and moved into western OK during the evening of the 26th, producing a few reports of severe wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 26, 5:14 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 26, 5:14 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
614 PM CDT Wed May 26 2021

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 242 PM CDT Wed May 26 2021

The cloud cover will continue a breaking trend throughout the rest
of the afternoon, with the return of periodic sunshine throughout
most of Oklahoma and western north Texas. Dry conditions are
expected to continue into Wednesday evening. During the evening
hours, storms will likely develop along a dryline in the
Oklahoma/Texas panhandles and begin to head towards northern and
western Oklahoma overnight. Initially while in the panhandles these
storms will likely be severe with ample instability and shear in
place, however their intensity will decrease as they move eastward
into less favorable conditions overnight. These storms may maintain
their intensity long enough to impact parts of western and northern
Oklahoma through Thursday morning.

On Thursday, an upper level trough begins digging southward through
the central Plains, which will provide upper level support for
storms later in the day. Overcast skies will return through most of
the day on Thursday, as a surface cold front begins to move
southeast through Kansas and arrive in far northwestern Oklahoma in
the late afternoon.

Zwink

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 242 PM CDT Wed May 26 2021

Severe chances return to most of Oklahoma and western north Texas
Thursday evening as the cold front moves through the region. Along
with the upper level trough digging through the region, abundant
moisture (Precipitable water > 1.5 inches), CAPE (widespread MUCAPE
> 3000 J/kg), and wind shear (widespread 0-6km > 50kts) will provide
more than enough support for severe weather. Initial storms that
develop will likely develop into discrete supercells, however these
storms will quickly become bow and line segments 1-2 hours after
initiation. Large to significant hail will be the primary concern
initially with these storms, with damaging winds becoming an
increasing concern as the storms develop into line later in the
evening. A little more uncertainty lies with the tornado potential,
in particular the presence of low level shear heading into the
event. Outflow boundaries in the area, ejected from storms in Kansas
earlier in the day, will provide an enhancement in low level shear
throughout the event, and these boundary trends/positions will need
to be monitored closely for increases in severe/tornado potential.

Friday onward, precipitation chances continue. An additional upper
level shortwave move through the region Friday, with precipitation
developing along residual boundaries. An upper level ridge moves
through Saturday into Sunday, which will reduce the precipitation
chances, however >1" precipitable water values will still remain in
the region, resulting in lingering precipitation chances. Monday
onward, a longwave trough develops over the central Plains, and will
result in persistent rainfall chances through next week.

Zwink

&&

.AVIATION...
(00Z TAFS)
Issued at 610 PM CDT Wed May 26 2021

VFR conditions will once again fall into MVFR and possible IFR
overnight into Thursday morning. Should see most rise back to VFR
by Thursday afternoon. Chance for some storms to impact WWR/CSM
this evening. By Thursday afternoon, a cold front will drop south
through northern Oklahoma with an associated wind shift as well as
storm development along this boundary that will impact WWR/PNC/SWO
late in the forecast.

&&

.UPPER AIR...
Issued at 242 PM CDT Wed May 26 2021

An Upper Air flight is planned for 12Z Thursday, May 27..

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  85  61  75 /  20  50  90  30
Hobart OK         68  88  60  76 /  30  40  70  40
Wichita Falls TX  72  90  65  79 /  10  20  70  50
Gage OK           65  87  54  74 /  30  30  30  20
Ponca City OK     69  82  55  73 /  30  60  60  10
Durant OK         71  87  67  80 /  10  10  80  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...30
Hazardous weather outlook, May 26, 8:05 PM CST, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
905 PM CDT Wed May 26 2021

OKZ004>048-050>052-TXZ083>090-280215-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
905 PM CDT Wed May 26 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Strong to severe storms will continue from the panhandles into
western and northwestern Oklahoma through the evening. Damaging
wind gusts and large hail are the main hazards, with a tornado
possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
northwest Oklahoma should prepare for severe weather operations
this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Most days will see a chance for thunderstorms this week with
Thursday having the greatest chance for severe weather.

There is an enhanced risk for severe thunderstorms Thursday
evening and overnight across most of Oklahoma into parts of
western north Texas. Large, possibly significant, hail and
damaging winds will be the main threats, though during the early
evening there will also be a low tornado risk.

.Heavy Rainfall...
Localized heavy rainfall and flooding will be possible late on
Thursday, mainly across north central Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 26, 6:27 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
727 PM CDT Wed May 26 2021

OKZ004-270100-
Harper OK-
727 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 800
PM CDT...

AT 725 PM CDT, a severe thunderstorm was located 9 miles northwest of
Slapout, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of ping pong balls...
Wind gusts to 60 MPH...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3700 9981 3662 9968 3662 10000 3700 10000
TIME...MOT...LOC 0025Z 255DEG 29KT 3672 10023

30
Special weather statement, May 26, 6:45 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
745 PM CDT Wed May 26 2021

OKZ004-270115-
Harper OK-
745 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 815
PM CDT...

AT 744 PM CDT, a strong thunderstorm was located near Laverne, moving
east at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3693 9959 3661 9956 3660 10000 3685 10000
TIME...MOT...LOC 0044Z 254DEG 34KT 3673 9994

30

The radar

The Vance AFB radar (KVNX), 89 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
May 26, 8:05 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Woodward

When
May 26, 8:30 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Woods

When
May 26, 8:55 PM CST
Where
Woods County, 3.1 mi WNW of Hopeton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -98.720

Thunderstorm Wind, Woods

When
May 26, 9:00 PM CST
Where
Woods County, 3.1 mi WNW of Hopeton
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -98.720

Thunderstorm Wind, Woods

When
May 26, 9:15 PM CST
Where
Woods County, 3.1 mi WNW of Hopeton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -98.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961799, 961800, 961801, 961802, 961803.